Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High creatinine levels
Jul 8, 2007

I am a 55 yr old man living with HIV for 20 years. I developed diabetes a few years ago and never had any problems with my A1C. For the last 6 mos my A1C has been high and my creatinine is at 2. I complained I was urinating at least 3 times a night and I had a urine test done. This showed protein in my urine greater than 300 and glucose greater than 1000. I have been on Viramune and Truvada for a few years. Does Viramune and Truvada contribute to high creatinine? I remember several times the doctor calling and telling me to stop all meds. I don't know what to do. I have just done a 24hr urine test and bloodwork and going for a renal ultrasound. It's driving me crazy, will I have to go on Dialysis? Should I stop taking the HIV meds? My HIV physician does not seem to be concerned or care.

Response from Dr. Henry

HIV can cause renal dysfunction (HIV nephropathy) which seems to be a particularly serious problem in Arican-American. Treating HIV effetively is important to slow down that process (so stopping HIV meds is generally not the answer). For decreasing kidney function often changes in the doses of the individual drugs in Truvada needs to be done (need to dose the tenofovir and FTC separately) and tenofovor can aggravate kidney dysfunction so often an alternative drug (like abacavir in HLA B5701 negative patients) is used. Tight/good control of diabetes is also important since diabetes causes renal problems as well. Often drugs like lisonopril (an "ACE" inhibitor) are used to try and protect the kidneys. KH



Previous
my skin turning darker
Next
digestive problem

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement